MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CANNULATED IMPACTOR - SHORT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. CANNULATED IMPACTOR - SHORT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71654554
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Information (3190)
Date of Event 07/16/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during procedure the cannulated impactor - short broke while impacting a tibia nail.This happened during use inside the patient.No delay to procedure.A s&n back up was available to complete the procedure.Any other issue that could affect the patient's condition was not reported by this event.Information was reviewed.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.A visual inspection confirms the cannulated impactor: short threaded tip is broken off.The broken piece was returned.The device shows significant signs of wear/usage.The device was manufactured in 2016.A medical investigation was conducted and per complaint details, currently unable to rule out a procedural variance as a contributing factor to the reported event which does not represent a device malfunction.The product evaluation and a single photo provided, confirmed the device and the broken piece returned.Additionally, the product evaluation confirmed there were no manufacturing deviations that could have led or contributed to the reported incident.Therefore, since there was no reported delay or harm to the patient and an smith and nephew back up was available to complete the procedure; no further clinical/medical assessment is warranted at this time.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.A review of risk management files found that the reported failure was documented appropriately.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.

Brand Name
CANNULATED IMPACTOR - SHORT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10382526
Report Number1020279-2020-03801
Device Sequence Number11650611
Product Code HSB
UDI-Device Identifier03596010650382
UDI-Public03596010650382
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71654554
Device Catalogue Number71654554
Device Lot Number16AM16217
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/16/2020
Supplement Date Received by Manufacturer10/20/2020
Initial Report FDA Received Date08/07/2020
Supplement Report FDA Received Date10/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;